Tennessee, 2021Flash Flooding and Hail in Tennessee, February 28, 2021
February 28, 2021 · NWS MEG · 9 events in 7 counties and zones
A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South. A few severe storms occurred. Heavy rainfall over already saturated soils resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 2:24 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 28, 2:24 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
224 PM CST Sun Feb 28 2021
.DISCUSSION...
Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.
This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.
With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.
By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.
SGW
&&
.AVIATION...
A few showers and storms are ongoing across the forecast area.
Current forecast is on track with the best chances for convection
will occurring ahead and along the cold front that should impact
most the area after 21Z. Lingering light rain will continue for a
couple of hours behind the front. IFR conditions will likely
occur with the convection, but conditions will improve quickly
behind the front. Gusty southwest winds will occur through frontal
passage. Thereafter, winds will remain gusty as direction
switches to the NW and eventually to the north.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Crittenden-Cross-Lee AR-
Phillips-St. Francis.
Flood Watch until midnight CST tonight for Clay-Craighead-Greene-
Mississippi-Poinsett.
MO...Flood Watch until midnight CST tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
McNairy-Shelby-Tipton.
Flood Watch until midnight CST tonight for Crockett-Dyer-Gibson-
Henry-Lake-Lauderdale-Obion-Weakley.
&&Hazardous weather outlook, Feb 28, 2:26 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CST Sun Feb 28 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
226 PM CST Sun Feb 28 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch has been issued for most of the Mid-South. See
website for more details.
Locally heavy rainfall from showers and thunderstorms will continue
to bring a risk of flooding through late tonight. There is a
Slight to Moderate Risk of Excessive Rainfall for portions of the
Midsouth through tonight.
There is a Slight Risk for severe thunderstorms for the entire
Midsouth through tonight. The primary severe risks will be
damaging winds. A few short-lived tornadoes will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through late this evening.
In the hours before
Local storm report, Feb 28, 4:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FLASH FLOOD UNION CITY 36.42N 89.05W
02/28/2021 OBION TN TRAINED SPOTTER
4.25 INCHES OF RAIN SINCE MIDNIGHT. COUNTY WIDE
FLOODING PROBLEMS. SOME BUSINESS FLOODED.
&&Special weather statement, Feb 28, 4:46 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
446 PM CST Sun Feb 28 2021
ARZ027-035-036-048-282315-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
446 PM CST Sun Feb 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CST
FOR...
Southeastern Poinsett County in eastern Arkansas...
Northwestern St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 445 PM CST...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Hickory Ridge to 6 miles northeast of Fair Oaks to near
Hunter. Movement was east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Poinsett...northwestern St. Francis...Cross
and northwestern Crittenden Counties should monitor this storm
closely.
LAT...LON 3526 9104 3529 9102 3547 9095 3562 9031
3537 9041 3506 9064 3505 9105
TIME...MOT...LOC 2245Z 260DEG 37KT 3541 9092 3530 9096 3511 9110
MGWEvent by event
4 flash flood, 2 thunderstorm wind, 1 hail, 1 lightning, 1 strong wind. Local standard time, as filed.
Flash Flood, Lake
- When
- February 28, 4:57 PM CST to 6:00 PM CST
- Where
- Lake County, Tiptonville to 0.39 mi ENE of Tiptonville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.380, -89.480
Flooding occurred across Tiptonville. Several inches of water flooded one structure.
Flash Flood, Obion
- When
- February 28, 6:00 PM CST to 9:30 PM CST
- Where
- Obion County, 1.32 mi NNW of Harris to 2.41 mi WSW of Crockett
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.468, -88.956
Over four inches of rain fell in Union City since midnight. Several roads were washed out in Union City. Several roads were closed across the county. Cleve Duke Road was flooded southwest of Hornbeak. Water was up to the car doors in some areas.
Hail, Shelby
- When
- February 28, 6:10 PM CST to 6:15 PM CST
- Where
- Shelby County, 1.1 mi NNW of Locke
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.344, -90.039
Small hail was reported in the Shelby Forest area.
Thunderstorm Wind, Shelby
- When
- February 28, 6:17 PM CST to 6:22 PM CST
- Where
- Shelby County, 1.17 mi W of Leewood
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.167, -90.000
Straight-line winds knocked a large tree onto a house at Brown Avenue near North Evergreen. A child was rescued after being trapped.
Flash Flood, Henry
- When
- February 28, 6:48 PM CST to 9:30 PM CST
- Where
- Henry County, 2 mi SSW of South Midway to 8 mi NW of Springville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.252, -88.479
Several roads were closed in Henry County due to flooding. Paschall Cemetery Road northwest of Puryear was washed out. Other closed roads include Dale Cemetery Road and Freeland Road near Buchanan. Highway 69 South and Bethesda Road were flooded in Paris.
Lightning, Gibson
- When
- February 28, 6:50 PM CST to 6:51 PM CST
- Where
- Gibson County, Dyer
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 36.070, -89.000
Lightning struck the Dyer Central Control Communications Center. Some electronics were damaged.
Flash Flood, Madison
- When
- February 28, 7:14 PM CST to 9:14 PM CST
- Where
- Madison County, 0.45 mi W of Oakfield to 2.26 mi NNE of Lawrence
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.719, -88.808
The Highway 45 Bypass and other roads around the county were flooded.
Strong Wind, Hardin
- When
- February 28, 9:30 PM CST to 9:35 PM CST
- Where
- Hardin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
A large tree fell on a home on Bensontown Drive in Walnut Grove causing significant damage to the roof and a broken window.
Thunderstorm Wind, Hardin
- When
- February 28, 9:30 PM CST to 9:35 PM CST
- Where
- Hardin County, 0.75 mi W of Walnut Grove
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 35.051, -88.063
A large tree fell on a home on Bensontown Drive in Walnut Grove causing significant damage to the roof and a broken window.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Ohio, February 28, 2021$16,000 · 16 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
- Dense Fog in Maryland, February 28, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944337, 944339, 944333, 944336, 944341, 944331, 944340, 948093, 1012999.